Indiana, 2023Flooding in Indiana, March 24 to 31, 2023
March 24 to 31, 2023 · NWS PAH · 7 events in 5 counties and zones
A nearly stationary front draped itself from central Texas northeast through the Ohio River Valley and produced multiple rounds of showers and thunderstorms, some with very heavy rainfall. Scattered showers and thunderstorms resulted in isolated flooding of roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front draped itself from central Texas northeast through the Ohio River Valley and produced multiple rounds of showers and thunderstorms, some with very heavy rainfall. Scattered showers and thunderstorms resulted in isolated flooding of roads. The rainfall pushed the Wabash. White, and Ohio Rivers above flood stage. The river flooding was mostly minor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 1:48 PM CST, 5 hours 56 minutes earlier.
Area forecast discussion, Mar 24, 1:48 PM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
248 PM CDT Fri Mar 24 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 246 PM CDT Fri Mar 24 2023
Key Messages:
1. The greatest risk for severe weather will be between 5 to 10 PM
this evening. The biggest concern is for damaging winds, especially
across portions of southeast Missouri and western Kentucky where
conditions will be the most favorable. A few isolated tornadoes also
remain possible with the strongest storms.
2. Flood Watch remains in effect for the entire forecast area
through late tonight. The risk for flooding is expected to ramp up
through this evening as thunderstorms develop. Forecast remains on
track for storm totals between 2 to 4 inches of rain. Locally up to
5 inches is possible where thunderstorms repeat over the same
location.
3. Wind Advisory is now in effect for southwest Indiana from 3 AM to
Noon Saturday. Southwest winds between 20 to 25 mph with gusts up to
40 mph are expected as a cold front moves through the region early
Saturday morning.
Technical Details:
Today has been rather wet as the latest visible satellite image
shows breaks in the clouds beginning to move across the CWA border
from AR/TN as a warm front begins to push north. A brief lull in
pcpn late this afternoon will be just enough to recharge the
atmosphere setting the stage for a QLCS that will transverse across
the FA through Friday night from west to east. SPC Mesoanalysis
shows a ribbon of 500-1000 J/kg of MLCAPE moving into southeast
Missouri and Western Kentucky by 0z Saturday where SPC has an
enhanced risk for severe weather. Although there is a bit of
uncertainty in how much of this instability will become surface
based with some difference in the latest CAMs, the latest trends are
becoming a little more concerning. The sfc-1 km shear ramps up to 40
kts this evening with backed winds at the sfc as sfc low pressure
deepens by 5 to 10 mb near our FA with a trailing cold front. The
deep layer shear and upper level dynamics will likely be enough to
overcome the meager instability as the CAMs are indicating surging
bowing segments with a QLCS.
The greatest risk for severe weather will be between 5 to 10 PM when
damaging winds and a few isolated tornadoes are possible. As the
event unfolds, a transition to more of a flooding concern is likely
as 850 mb moisture and theta-e is transported into the lower Ohio
Valley. Training storms are likely along the frontal boundary before
pcpn begins to taper off to lingering showers by 6z Saturday. As
fropa occurs with the aformentioned cold front, southwest winds
between 15 to 25 mph are expected with gusts up to 30 to 40 mph. The
greatest synoptic winds will be across the Evansville tri-state
where the pressure gradient will be the tightest from the area of
low pressure that will deepen to 985 mb over the Great Lakes region
on Saturday. For this reason, have gone ahead and issued a Wind
Advisory for all of southwest Indiana from 8 to 17z Saturday for
wind gusts up to 40 mph.
For the rest of the weekend, westerly winds will turn more calm
Saturday afternoon as sfc low pressure continues to move away across
Quebec. Although another disturbance will be quick to arrive Sunday
afternoon into Sunday night, NBM's slight chance to chance PoPs seem
reasonable as QPF looks to be extremely light.
.LONG TERM...(Monday through Friday)
Issued at 246 PM CDT Fri Mar 24 2023
A progressive mid tropospheric flow pattern is anticipated in the
long term, with generally quiet weather through about Wednesday.
After Wednesday, yet another West Coast system will progress east
and deepen over the Rockies Thursday. Warm moist advection and minor
waves ahead of the trof should trigger some showers and
thunderstorms by Thursday. Chances should increase further Thursday
night into Friday as a boundary moves into the area. Overall, the
GFS and ECMWF are similar with only subtle differences. Given the
overall ensemble support, we did not migrate too far from the NBM.
Temperatures through the period will not be too far from normal. We
will monitor model trends. While it is a fairly impressive trof that
will come out of the west U.S. it may take on more of a positive
tilt with time, and eventually separate the better forcing (north)
from favorable thermodynamics (farther south) by the end of the
week.
&&
.AVIATION...
Issued at 1239 PM CDT Fri Mar 24 2023
MVFR/IFR cigs are in store through this evening as a warm front
lifts back north with an approaching cold front from the west.
Visbys will be MVFR with intervals of pcpn, but can fall to IFR
with +TSRA. Made minor adjustments to the TEMPO mention that
covers the potential for strong thunderstorms this evening as
timing looks to be a little quicker. Easterly winds today will
become southwest tonight after fropa when wind gusts above 25 to
30 kts will become possible outside of thunderstorms. While IFR
visbys are expected behind the front, MVFR cigs will prevail
through Saturday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 1 AM CDT Saturday for ILZ075>078-080>094.
MO...Flood Watch until 1 AM CDT Saturday for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch until 1 AM CDT /2 AM EDT/ Saturday for INZ081-082-
085>088.
Wind Advisory from 3 AM CDT /4 AM EDT/ to noon CDT /1 PM EDT/
Saturday for INZ081-082-085>088.
KY...Flood Watch until 1 AM CDT Saturday for KYZ001>022.
&&
SHORT TERM...DW
LONG TERM...CN
AVIATION...DWHazardous weather outlook, Mar 24, 1:52 PM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
252 PM CDT Fri Mar 24 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
252 PM CDT Fri Mar 24 2023 /352 PM EDT Fri Mar 24 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
There is a chance of severe thunderstorms across the entire region
into this evening between 5 to 10 PM. This includes an enhanced risk
of severe storms over far southeast Missouri and southwest Kentucky.
Damaging winds and isolated tornadoes are the primary potential
hazards with any strong to severe storms that develop. Large hail is
also a possible severe storm hazard.
Flooding heavy rains will continue as a hazard as well. Refer to the
Flood Watch, Warnings, and Statements, for more details.
Gusty winds outside of thunderstorms may reach up to 40 mph late
tonight, especially across southwest Indiana. Refer to the Wind
Advisory for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Wind gusts up to 40 mph remain possible across southwest Indiana
Saturday morning. Refer to the Wind Advisory for more details.
There is a chance for thunderstorms Thursday through Friday. A few
strong storms cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today.
In the hours before
Local storm report, Mar 24, 4:44 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLASH FLOOD PIEDMONT 37.15N 90.70W
03/24/2023 WAYNE MO EMERGENCY MNGR
LOW WATER CROSSINGS FLOODED ACROSS WAYNE
COUNTY. ST. FRANCIS RIVER IS OUT OF ITS
BANKS NEAR PATTERSON.
&&
DWSLocal storm report, Mar 24, 4:53 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD MARBLE HILL 37.30N 89.98W
03/24/2023 BOLLINGER MO EMERGENCY MNGR
WIDESPREAD FLOODING OF LOW WATER CROSSINGS
ACROSS THE COUNTY. MOST LOW WATER CROSSINGS
HAVE AT LEAST A FOOT OF WATER FLOWING OVER
THEM.
&&
DWSFlood, Vanderburgh
- When
- March 24, 7:44 PM CST to 10:00 PM CST
- Where
- Vanderburgh County, 2 mi E of Evansville to 2 mi N of Evansville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.980, -87.513
Flooding was reported on the 500 north block of Boeke Road.
Flood, Pike
- When
- March 25, 6:00 AM EST to March 31, 11:59 PM EST
- Where
- Pike County, 0.97 mi N of Petersburg to 2.93 mi NNE of Petersburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.514, -87.283
Moderate flooding occurred on the White River. At Petersburg, the river crested at 23.85 feet on the 31st. Flood stage is 16 feet. There was extensive flooding of bottomland fields. Numerous local Pike County roads were flooded, some by several feet of water. Some of these roads included County Roads 750N, 600N, 1000E, River Road, 250W, 400W, 675N, and 700N. Several small oil fields were inaccessible. High water isolated some river cabins. State Road 257 south of Washington began to flood. The flooding continued into April.
Flood, Gibson
- When
- March 25, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Gibson County, Hazleton to 1.18 mi SW of Giro
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.480, -87.530
Minor flooding occurred on the White River. Some river cabins were inaccessible. Most local river roads were flooded. Several oil fields were inaccessible. There was extensive flooding of bottomland woods and fields. Flood gates were installed at Hazleton. Flood waters covered the Hazleton softball field. The flooding continued into April.
Flood, Posey
- When
- March 26, 1:00 AM CST to March 31, 11:59 PM CST
- Where
- Posey County, New Harmony to 2.21 mi WSW of New Harmony
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.130, -87.930
The Wabash River rose above flood stage on the night of the 25th and continued rising into early April.
Flood, Gibson
- When
- March 26, 1:00 AM CST to March 31, 11:59 PM CST
- Where
- Gibson County, East Mt Carmel to 1.64 mi WNW of East Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
The Wabash River rose above flood stage on the night of the 25th and continued rising into early April.
Flood, Warrick
- When
- March 27, 5:00 AM CST to March 30, 10:00 PM CST
- Where
- Warrick County, Newburgh to 0.81 mi SW of Dayville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.950, -87.420
Minor flooding occurred on the Ohio River. There was minor flooding of low-lying woods and fields.
Flood, Posey
- When
- March 27, 7:00 PM CST to March 31, 6:00 AM CST
- Where
- Posey County, Mt Vernon to 0.66 mi S of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.930, -87.900
Minor flooding occurred on the Ohio River. There was minor flooding of low-lying fields and woodlands.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084600, 1084867, 1084861, 1084715, 1084716, 1084718, 1084721.